Coumadin (warfarin) is an effective anticoagulant used for multiple different indications, but, unfortunately, is known for difficulty in dosing and a multitude of drug interactions.
It is typically not recommended to take Coumadin (warfarin) and omeprazole together without a recommendation or at least knowledge of your doctor.
There could be a fairly significant interaction between the two. Some drug references list the interaction as moderate while others list it as more of a major interaction.
Coumadin With Omeprazole
Taking Coumadin (warfarin) and omeprazole together will likely affect your dose of warfarin. Taking omeprazole at the same time as Coumadin could increase your risk of bleeding.
This interaction occurs due to how omeprazole inhibits a metabolizing enzyme in the liver which is responsible for warfarin metabolism (CYP2C19). This results in the warfarin not being metabolized as efficiently, resulting in a greater than normal concentrations of it in the blood. This is what can lead to those bleeding problems.
If your INR (a lab test which is a measure of the ability of blood to clot) is right where it should be after being on continuous therapy of warfarin, taking omeprazole ill likely INCREASE INR (meaning increased bleeding risk).
If your doctor does recommend taking omeprazole, they likely would bring you in for an updated INR test after starting to make sure you are still where you should be.
It is always a good idea to double check possible interactions with warfarin with a health care professional before starting or changing any kind of therapy.
As mentioned previously, there are many different types of interactions possible with warfarin. Even certain foods (e.g. spinach) can affect your INR levels.
The components of Nyquil, (acetaminophen, dextromethorphan, and doxylamine) do not interact with warfarin.
SummaryOmeprazole can increase warfarin concentrations.